Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 19, 2023, 7:10 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 7:10 PM PDT (02:10 UTC)
- Expired
- Jul 19, 2023, 10:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 197 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 3766 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204
WGUS55 KREV 200210
FFWREV
CAC051-200500-
/O.NEW.KREV.FF.W.0016.230720T0210Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
710 PM PDT Wed Jul 19 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Southern Mono County in northern California...
* Until 1000 PM PDT.
* At 710 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Thunderstorms producing flash flooding.
SOURCE...Radar.
IMPACT...Flash flooding of low-water crossings, creeks,
normally dry washes and roads.
* Some locations that will experience flash flooding include...
Fish Lake Valley, Oasis, White Mountain Peak, Junction CA 266 And
NV 264, Junction CA 266 And CA 168, and Montgomery Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3787 11841 3788 11840 3747 11784 3746 11819
3756 11821 3779 11835
FLASH FLOOD...RADAR INDICATED
$$
CJ1 follow-up statement
962
WGUS75 KREV 200455
FFSREV
Flash Flood Statement
National Weather Service Reno NV
955 PM PDT Wed Jul 19 2023
CAC051-200505-
/O.EXP.KREV.FF.W.0016.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
955 PM PDT Wed Jul 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR
SOUTHERN MONO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3787 11841 3788 11840 3747 11784 3746 11819
3756 11821 3779 11835
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:15 PM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 19, 2:15 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Reno NV 215 PM PDT Wed Jul 19 2023 .SYNOPSIS... Another round of typical July heat and afternoon showers and thunderstorms is on tap today. Drier and hotter conditions return Thursday into the weekend, in addition to typical westerly afternoon breezes. Heat health risk peaks Friday and Saturday as temperatures soar to near record territory. && .DISCUSSION... Current satellite and radar depicts a cluster of fast-moving, elevated showers and thunderstorms tracking east out of our region. These storms impacted areas generally south of US-50 yesterday afternoon and overnight, producing frequent lightning and localized heavy rainfall. One portion of southern Lyon county saw training storms that produced up to 4 inches of rain yesterday, which led to a road closure on NV-338 due to flash flooding. Similar conditions are anticipated today, with storms already firing over the high Sierra in Mono County early this afternoon. Coverage will once again mainly remain confined to areas generally south of US-50, with a 30- 45% chance of thunderstorms. Forecast soundings indicate inverted-V profiles with DCAPE values between 1500-1800 J/kg which are variables conducive to outflow gusts between 40-50 mph, perhaps even in excess of 50 mph in stronger storms. PWATs around 0.8 inches will provide ample moisture to produce brief heavy rainfall, but faster storm motions today lessen chances for flash flooding. There are still low-end chances (10-15%) for isolated showers and thunderstorms Thursday afternoon over Mono and Mineral counties as we squeeze out the last of the Pacific moisture. A ridge building back into the southwestern US will squash additional precipitation chances from Friday into the weekend, in addition to bringing much warmer temperatures to the region. Peak heat looks to occur on Friday and Saturday, with widespread moderate risk heat health impacts and areas of major risk, especially across western Nevada valleys. High temperatures will peak in the 100-105 degree range in western Nevada valleys, and upper 90s to near 100 across Plumas, Lassen, and E. Modoc counties. Looking into early next week, temperatures moderate closer to seasonal averages as a trough impinges on the PacNW coast. This trough may also lead to enhanced west-southwest winds early next week, especially for northern areas of the forecast area, generally north of I-80. Whitlam && .AVIATION... Showers and thunderstorms are ongoing across portions of Mono, Mineral, and southern Lyon counties this afternoon. There is a 30- 40% chance for a thunderstorm to impact KMMH/KHTH through 00z. Expect brief periods of MVFR/IFR conditions for these terminals. Main impacts from these storms include frequent lightning, gusty outflow winds, small hail, and brief heavy rainfall. Elsewhere, VFR conditions prevail today with typical west-southwest breezes of 15-20 kts and cumulus buildups along the higher terrain. Whitlam && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jul 19, 6:32 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
632 PM PDT Wed Jul 19 2023
NVZ004-200200-
Western Nevada Basin and Range including Pyramid Lake NV-
632 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northwestern
Churchill and southwestern Pershing Counties through 700 PM PDT...
At 632 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trinity Junction, or 28 miles north of Fallon,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinity Junction, Desert Peak and Junction I 80 And U.S 95 (exit 83).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3972 11895 3989 11906 4010 11866 3985 11850
TIME...MOT...LOC 0132Z 243DEG 23KT 3987 11890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:49 PM PDT | Areal Flood Advisory | REV | Mono | 86 min |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.